New Mexico, 2022

Hail and Damaging Wind in New Mexico, June 3, 2022

June 3, 2022 · NWS MAF · 4 events in 2 counties and zones

A weak upper ridge was over West Texas and Southeast New Mexico, and upper disturbances were moving overhead. These upper disturbances, along with remnant outflow boundaries from previous thunderstorms, helped to provide lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper ridge was over West Texas and Southeast New Mexico, and upper disturbances were moving overhead. These upper disturbances, along with remnant outflow boundaries from previous thunderstorms, helped to provide lift. Low-level moisture, instability, and wind shear were high across the area. These conditions resulted in a thunderstorm that produced flash flooding in the Western Low Rolling Plains during the early morning hours. Thunderstorms then redeveloped and produced hail and strong winds across West Texas and Southeast New Mexico during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 12:43 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 3, 12:43 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
243 PM CDT Fri Jun 3 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Fri Jun 3 2022

VFR conditions are expected to be prevailing for much of the TAF
period. Southeast winds with gusts between 20-25 kts can be
expected this afternoon, weakening for most after sunset.
Additionally, thunderstorms are expected to develop across the
higher terrain late this afternoon. Confidence is high on this
activity impacting CNM between 22Z-01Z. A line of thunderstorms
is then expected to impact INK and PEQ between 01Z-04Z. MAF will
likely be impacted between 02-06Z, but will allow for next TAF
issuance to refine this timing as confidence continues to increase
with time. HOB and FST are lower confidence for thunderstorms as
these terminals may be missed by the line of thunderstorms. Will
amend should anything impact these terminals or if confidence
increases for these terminals. Any thunderstorms will likely
result in gusty and erratic winds.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 212 PM CDT Fri Jun 3 2022

Early this morning, much of the Permian Basin was impacted by a
line of thunderstorms, bringing continued much needed rains. This
system and corresponding mesoscale-convective vortex have cleared
the area. Surprisingly, very little cloud cover was left over
behind this system and abundant sunshine is expected early this
afternoon. High temperatures this afternoon will largely range
from the upper 80s to low 90s.

Later this afternoon, an approaching shortwave trough rounding
the ridge will initiate thunderstorms across the western higher
terrain. These thunderstorms are expected to slowly grow upscale
and sag southeast through this evening and the early overnight
hours. Much of the Permian Basin will likely be impacted by this
convective system that all convective guidance is forecasting to
develop. This convective system will likely ride along a remnant
outflow boundary from this morning's thunderstorms that is setting
up from Eddy County southeast across the southern half of the
Permian Basin. Low- level moisture and effective shear will be
maximized along and north of this feature, helping maintain
thunderstorm organization. While damaging winds and large hail
will be the main hazards, an isolated tornado can not be
discounted. One potential concern is as the low- level jet ramps
up late this evening, any surface based thunderstorms could pose
an increased tornado risk for a short window before nocturnal
stabilization takes effect. Additionally, torrential rainfall and
localized flooding will be possible with any thunderstorms with
above 90th percentile perceptible water values based on the 12Z
Midland sounding.

This activity will clear the area overnight and by early Saturday
morning most locations will see temperatures in the 60s. As the
shortwave trough exits the region, west winds will develop across
the area, pushing the dryline into our far eastern counties. With
west winds, building heights, and clear skies, temperatures warm
back up quickly with upper 90s and low 100s expected for much of
the area. Late Saturday afternoon and evening, a few thunderstorms
may be possible along and east of the dryline, but thunderstorm
coverage should be sparse and precipitation amounts are expected
to remain light. Temperatures remain mild Saturday night with
moisture sloshing back west corresponding with the low-level jet.
Morning low temperatures in the mid 60s to low 70s can be
expected.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 212 PM CDT Fri Jun 3 2022

The heat returns Sunday with much of the area seeing highs exceed
the century mark. This will be due to surface high pressure moving
east allowing for a more easterly location of the dryline. The low
level thermal ridge will be centered from the Big Bend to the
western Permian Basin with 850 mb temps reaching 32C. These temps
rise to 34C Monday and 35C Tuesday when the hottest high
temperatures are expected. Extrapolating these temps to the
surface yields highs exceeding 105F for most of the Permian Basin,
Trans Pecos, and Rio Grande Valley likely requiring a Heat
Advisory at some point.

An upper level high pressure system develops over central Texas on
Wednesday. Upper and mid level winds then shift from the west to a
light east or southeasterly direction holding the dryline farther
west. With the thermal ridge pushing back to the west, the eastern
half of the CWA will have better access to cooler Gulf air
allowing temperatures to drop a few degrees...though still quite
hot.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  95  69 101 /  40  10  10   0
Carlsbad                 62  98  64  99 /  30   0   0   0
Dryden                   69  99  71 105 /  20  20  10   0
Fort Stockton            67 100  71 102 /  40  20  10   0
Guadalupe Pass           64  93  67  92 /  20   0   0   0
Hobbs                    61  95  62  98 /  40   0   0   0
Marfa                    56  94  57  94 /  30  10  10   0
Midland Intl Airport     66  96  69 101 /  50  10  10   0
Odessa                   67  96  70 101 /  60  10  10   0
Wink                     66 100  65 103 /  50  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Jun 3, 12:09 PM MST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Fri Jun 3 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Fri Jun 3 2022 /109 PM MDT Fri Jun 3 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and tonight,
mainly over Lea County and the northwest Permian Basin.  Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.  Heavy rainfall may also result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A heat wave is expected Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 3, 2:03 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM MDT Fri Jun 3 2022

NMZ028-032145-
Eddy County Plains NM-
303 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of northwestern Eddy
County through 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Hope, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Artesia, Hope and Artesia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3270 10484 3296 10484 3296 10439 3254 10447
      3269 10485
TIME...MOT...LOC 2102Z 274DEG 23KT 3284 10492

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Jun 3, 2:36 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM MDT Fri Jun 3 2022

NMZ028-029-033-032215-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
336 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of northeastern Eddy
and west central Lea Counties through 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Maljamar, or 21 miles east of Artesia, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maljamar, Lea County Zip Franklin Memorial Airport and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3268 10367 3281 10418 3296 10415 3297 10377
      3315 10377 3315 10361
TIME...MOT...LOC 2135Z 274DEG 15KT 3290 10406

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Jun 3, 3:52 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM MDT Fri Jun 3 2022

NMZ028-032345-
Eddy County Plains NM-
452 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of central Eddy County
through 545 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Seven Rivers Airport, or 19 miles southeast of Hope,
moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Carlsbad North, Seven
Rivers Airport, Whites City, Carlsbad Caverns National Park, Lake
Avalon, Otis, Cavern City Air Terminal, Living Desert State Park and
Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3260 10477 3280 10451 3245 10395 3206 10448
TIME...MOT...LOC 2252Z 309DEG 14KT 3257 10456

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29

The radar

The Holloman AFB radar (KHDX), 164 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
June 3, 4:18 PM MST to 4:23 PM MST
Where
Eddy County, 6.77 mi WSW of Lakewood
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.580, -104.470

Hail, Lea

When
June 3, 5:49 PM MST to 5:54 PM MST
Where
Lea County, 19.87 mi SW of Buckeye
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.560, -103.700

Thunderstorm Wind, Lea

When
June 3, 6:15 PM MST to 6:16 PM MST
Where
Lea County, 21 mi W of Bennett
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.070, -103.559

A thunderstorm produced a 60 mph wind gust 21 miles west of Bennett, NM.

Hail, Eddy

When
June 3, 6:38 PM MST to 6:43 PM MST
Where
Eddy County, 8 mi NE of Whites City
Measured
2 in hail
Reported by
Public
Coordinates
32.252, -104.273

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025971, 1025972, 1025979, 1025973.